Alabama, 2006

Damaging Wind in Alabama, July 22, 2006

July 22, 2006 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 22, 6:54 AM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 22, 6:54 AM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 AM CDT SAT JUL 22 2006

.UPDATE...UPDATED AVIATION DISCUSSION.

.SHORT TERM...(TODAY THROUGH SUNDAY).

CHANGES ARE ON THE WAY...AT LEAST TEMPORARY CHANGES.  THE BIG
SOUTHEASTERN STATES UPPER RIDGE HAS BROKEN DOWN...AND A EASTERN
U.S. TROF IS BEGINNING TO BECOME ESTABLISHED.  THIS IS LEADING TO
ENHANCED RAIN CHANCES OVER THE NEXT TWO DAYS...ALONG WITH A SMALL
(BUT NOTICEABLE) MODERATION OF THE RECENT HOT WEATHER WEVE BEEN
HAVING.

THE MORNING SURFACE MESOANALYSIS REVEALS THE COLD FRONT IS STILL
QUITE A WAYS UPSTREAM (OHIO RIVER TO RED RIVER).  HOWEVER...OUTFLOW
BOUNDARY FROM AFTERNOON CONVECTION HAS MADE IT ALL THE WAY INTO
CENTRAL ALABAMA (SHOWS UP NICELY ON RADAR AND IN SURFACE PRESSURE
ANALYSIS).  THIS BOUNDARY BRIEFLY ENHANCED A FLARE UP OF CONVECTION
IN THE TENNESSEE VALLEY AROUND MIDNIGHT...BUT IT LOOKS LIKE THE
ENHANCED CONVECTIVE AREA IS NOW SHIFTING EASTWARD INTO NORTH
GEORGIA.

THE PROGRESSION OF THE OUTFLOW BOUNDARY WILL STILL LIKELY HAVE A
LARGE IMPACT ON THE DETAILS OF STORM DEVELOPMENT EARLY ON TODAY...
AND WE WILL HAVE TO WATCH CLOSELY WHERE IT ENDS UP.  AT FIRST...I
THOUGHT THAT MAYBE IT WOULD CONTINUE TO SET OF SHOWERS AND STORMS
THIS MORNING IN THE I-20 CORRIDOR...AND THEN EVERYTHING WOULD SHIFT
SOUTH.  HOWEVER...I AM NOW BEGINNING TO THINK THAT THE BOUNDARY
WILL STALL...AND DEVELOPMENT MAY WAIT UNTIL THINGS HEAT UP A BIT
MORE IN THE LATE MORNING OR AFTERNOON (AND ALSO WAIT FOR THE COLD
FRONT TO CATCH UP). THEREFORE...HAVE DECIDED TO PLACE THE HIGHEST
POPS TODAY IN THE NORTH HALF. GIVEN THE SUMMERTIME AIR MASS...AND THE
POTENTIAL LARGE CAPES...WILL HAVE TO WATCH FOR THUNDERSTORMS THAT
MAY PRODUCE SOME DAMAGING WIND GUSTS.  THE MORE ORGANIZED THE
STORMS CAN BECOME (SUCH AS IN A LINE)...THE HIGHER POTENTIAL FOR
MORE WIDESPREAD SEVERE STORMS.

SINCE I BELIEVE THE RAIN MAY ACTUALLY TAKE A WHILE TO REDEVELOP...
IT STANDS TO REASON THAT TEMPS WILL HAVE AMPLE OPPORTUNITY TO CLIMB
BEFORE THE RAIN HIT (ESPECIALLY FARTHER SOUTH).  THEREFORE...
DECIDED TO GO ABOVE MAVMOS HIGHS AGAIN TODAY.

WILL ESSENTIALLY BUY INTO THE GFS SCENARIO TONIGHT THROUGH SUNDAY
NIGHT...WITH REGARD TO THE COLD FRONTAL PLACEMENT AND MOISTURE
FIELDS.  THIS SHIFTS THE BEST RAIN CHANCES INTO THE SOUTHERN
COUNTIES...AND ALSO BRINGS TEMPERATURES DOWN TO MORE SEASONAL
LEVELS.

.LONG TERM...(MONDAY THROUGH FRIDAY).
NO HUGE SURPRISES THIS PACKAGE BY THE MEDIUM RANGE MEMBERS. MAIN
CHALLENGE REMAINS RAIN CHANCES AND AERIAL PLACEMENT.

AS MENTIONED IN THE PAST SEVERAL EXTENDED DISCUSSIONS...UPPER LEVEL
TROUGH LOCATED FROM THE GREAT LAKES TO SOUTHERN LOUISIANA AT THE
START OF THE PERIOD...WITH TWO STOUT RIDGES ON EITHER SIDE OF THE
TROUGH. UPPER LEVEL JET PATTERN KEEPS SYSTEMS RATHER PROGRESSIVE
ACROSS EASTERN CANADA AND THIS WILL VIRTUALLY CUT OFF THE TROUGH
OVER THE DEEP SOUTH. WHAT THIS MEANS IS THAT NO DIGGING OF THE
TROUGH IS EXPECTED BEYOND MONDAY...WITH A SLOW HEIGHT RISE FORECAST
THROUGH THE PERIOD. GFS/ECMWF ARE MUCH MORE IN LINE TODAY WITH A
PIECE OF THE RIDGE BUILDING BACK INTO THE AREA BY PERIODS END FROM
THE ATLANTIC. THE UPPER PATTERN WILL THEREFORE LOSE ITS AMPLITUDE.
THE SURFACE COLD FRONT SHOULD BE LOCATED ROUGHLY FROM MONTGOMERY TO
LAFAYETTE BY MONDAY MORNING. THIS FRONT ENDS UP PARALLEL
TO THE UPPER FLOW INITIALLY AND WILL HANG UP ACROSS SOUTH CENTRAL
ALABAMA. THE FRONT MEANDERS AROUND AND EVENTUALLY LOSES MUCH OF ITS
DEFINITION BY PERIODS END...AS SURFACE FLOW SWINGS AROUND TO THE
SOUTH IN MOST PLACES. THIS MEANDERING WILL ADD SOME UNCERTAINTY TO
THE POP FORECAST AREAS. WILL KEEP THE GENERAL TREND OF BEST POPS
SOUTHEAST TO BEGIN WITH...THEN GRADUALLY EXPANDING TO THE ENTIRE
AREA BY THURSDAY AND FRIDAY. MODELS ARE TRYING TO INTRODUCE SOME
DRY AIR INTO A LARGE PART OF THE AREA BEHIND FRONT...BUT ITS MISSING
IT AT THE INITIAL HOUR. MODELS ALSO ADD THE IDEA OF SEVERAL SHORT
WAVE TROUGHS MOVING ACROSS THE AREA BEYOND TUESDAY. AVAILABLE
MOISTURE WILL BE THE KEY HERE.

AT THIS TIME...WILL DECREASE POPS A TAD MONDAY NIGHT AND TUESDAY
AS SOME DRIER AIR MAY INVADE THE AREA AND KEEP MOISTURE LIMITED TO
FAR SOUTH. WILL KEEP THE REMAINDER OF THE FORECAST CLOSE TO WHERE
IT IS NOW WITH SCATTERED ACTIVITY...MAINLY DURING DAYLIGHT HOURS. AS
FOR TEMPERATURES...GFS MOS AND MEN HAVE INCREASED THIS RUN. BUT AFTER
FURTHER THICKNESS REVIEW...AM WONDERING IF THE MOS VALUES ARE STILL
TOO LOW. WILL INCREASE FORECAST HIGHS AND STAY AT OR JUST ABOVE
MOS GUIDANCE THROUGH THE PERIOD...NEAR OR JUST ABOVE NORMAL.

&&

.AVIATION...DISCUSSION FOR 12Z TAFS.

THUNDERSTORMS TEASED THE NORTHERN TAF SITES OVERNIGHT...BUT HAVE
SINCE MOVED ON.  MORNING SATELLITE PICTURES SHOW JUST A FEW CLOUDS
THIS MORNING.  EXPECT THE CU FIELD TO START DEVELOPING AROUND
16Z...WITH BASES AROUND 5000 FEET.  GUT FEELING IS THAT
THUNDERSTORMS WILL BE MORE WIDESPREAD TODAY THAN THEY HAVE BEEN FOR
QUITE SOME TIME...REACHING PEAK COVERAGE AROUND 22-23Z.  ONCE THE
STORMS START TO FORM...THEY SHOULD GENERALLY ADVANCE FROM NORTH TO
SOUTH DURING THE AFTERNOON AND INTO THE EVENING.

CONDITIONS IN THUNDERSTORMS MAY GET A BIT WORSE THAN CURRENT TAFS
INDICATE...WITH HIGHER PEAK WINDS AND LOWER VISIBILITIES AND
CEILINGS.  THOSE CONDITIONS WILL BE FAIRLY BRIEF...AND THE TEMPO
GROUPS IN THE CURRENT TAFS INDICATE EXPECTED AVERAGE CONDITIONS
DURING THE WHOLE HISTORY OF THE STORM.

STORMS SHOULD END FROM NORTHWEST TO SOUTHEAST TONIGHT...BUT WILL
HAVE TO WATCH OUT FOR LINGERING STORMS IN VICINITY OF TROY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     92  66  87  65 /  70  40  20  10
ANNISTON    93  67  88  67 /  70  50  30  20
BIRMINGHAM  93  67  89  68 /  70  40  20  20
TUSCALOOSA  96  69  90  68 /  70  50  20  20
CALERA      94  71  89  69 /  70  50  30  20
AUBURN      96  71  86  70 /  50  70  40  30
MONTGOMERY  98  74  89  72 /  40  60  40  30
TROY        96  72  88  71 /  40  60  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

SHORT     61
LONG      75/LINHARES
AVIATION  61
Hazardous weather outlook, Jul 22, 4:55 AM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
555 AM CDT SAT JUL 22 2006

ALZ011>015-017>050-222300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
555 AM CDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL
ALABAMA TODAY.  WHILE THUNDERSTORMS COULD FORM AT ANY TIME...THE
BEST CHANCE FOR SEVERE THUNDERSTORMS IS DURING THE HEAT OF THE
AFTERNOON...FROM NOON THROUGH 6 PM.  DAMAGING WIND GUSTS ARE THE
PRIMARY THREAT.  THE SEVERITY OF THE STORMS DEPENDS LARGELY ON HOW
MUCH THINGS HEAT UP THIS AFTERNOON.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY THIS AFTERNOON AND EVENING.

61

In the hours before

Special weather statement, Jul 22, 9:51 AM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1051 AM CDT SAT JUL 22 2006

ALZ011-221615-
MARION-
1051 AM CDT SAT JUL 22 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 1115
AM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...SMALL HAIL IS POSSIBLE FROM APPROACHING THUNDERSTORMS...

AT 1046 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES SOUTHEAST OF BEAR CREEK TO 15
MILES SOUTHWEST OF GUIN...MOVING SOUTHEAST AT 35 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
HAMILTON...HACKLEBURG...GUIN...GU-WIN...BEAR CREEK...WHITEHOUSE...
BRILLIANT AND WINFIELD THROUGH 1115 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

ADDITIONALLY...SMALL HAIL IS POSSIBLE. HAIL UP TO ONE HALF INCH IN
DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW.

12/SIRMON
Special weather statement, Jul 22, 11:29 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1229 PM CDT SAT JUL 22 2006

ALZ015-221800-
WALKER-
1229 PM CDT SAT JUL 22 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALKER COUNTY UNTIL 100 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTH OF DORA.  THE THIS THUNDERSTORM WAS NEARLY
STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SIPSEY...DORA AND
CORDOVA THROUGH 100 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION TO THE LIGHTNING...STRONG GUSTY WINDS WILL BE POSSIBLE.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

10/ARM

The radar

The Birmingham radar (KBMX), 39 km away, was scanning. The volume nearest the first event began at 17:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Talladega

When
July 22, 11:30 AM CST
Where
Talladega County, Childersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.267, -86.367

Power lines were blown down, and shingles were blown off a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523222.